EU agency to review safety of newer contraceptive pills

LONDON Mon Jan 28, 2013 12:11pm EST

Related Topics

LONDON (Reuters) - The European Medicines Agency is to review the safety of third and fourth-generation combined oral contraceptives to decide if there is a need to restrict their use.

Monday's move followed a request by France, where authorities have already taken steps to reduce use of the drugs in favor of second-generation birth control pills.

The newer pills, which include Bayer's Meliane or Yasmin, have proved popular because they reduce side effects seen with earlier versions, such as weight gain and acne.

But France wants the European Union regulator to restrict their use because of concerns they carry a higher risk of dangerous blood clots.

While all oral contraceptives are associated with some danger of blood clots, a number of studies suggest the most recent third- and fourth-generation pills carry a higher risk than their predecessors.

The London-based European Medicines Agency (EMA), which said earlier this month there was no new evidence of safety risks, said the blood-clot risk with all birth control pills was "very small", although it was higher for third- and fourth-generation ones.

"There is no reason for any woman to stop taking her contraceptive. If a woman has concerns, she can discuss this with her doctor," the EMA said in its latest statement.

The French government earlier this month said it would stop reimbursing prescription costs of the third- and fourth-generation pills and would restrict their use after a woman sued Bayer over alleged side effects.

About 2.5 million women in France take third- and fourth-generation pills, roughly half all those on oral contraceptives. French health authorities argue this use of the newer pills is excessive.

(Reporting by Ben Hirschler; Editing by Anthony Barker)

FILED UNDER:
We welcome comments that advance the story through relevant opinion, anecdotes, links and data. If you see a comment that you believe is irrelevant or inappropriate, you can flag it to our editors by using the report abuse links. Views expressed in the comments do not represent those of Reuters. For more information on our comment policy, see http://blogs.reuters.com/fulldisclosure/2010/09/27/toward-a-more-thoughtful-conversation-on-stories/
Comments (1)
A couple of month ago, I stopped taking my oral contraceptive pills, and the change of hormones started to give me severe breakouts. It appeared to be more on the jaw lines, neck, and the chin. It was SOOO painful, too! I was afraid that my entire face will be all red. By the way, I am 38 years old female. I went to the doctor and had a prescription for antibiotics, which at least helped the further breakouts. In the meantime, I started use the acne treatment face care systems. I was very skeptical at first and did not expect too much, but it worked amazingly! It also has been helping me preventing the new breakouts, which I used to tend to have prior to my monthly period, and my entire skin is clearer. I also took a supplement for acne. I can’t live without them now!

Feb 01, 2013 1:09pm EST  --  Report as abuse
This discussion is now closed. We welcome comments on our articles for a limited period after their publication.

Pictures